91 year old white female, lives in a locked memory care unit. PMHx significant for Dementia- oriented to self only, Primary Biliary Cirrhosis- S/P liver transplant 1994, HTN, CKD St. 3. BPs trend 100-110s HR 70s. She weighs 102 lbs.
I’ve been trending her CMP’s over the last few months. Her K has been creeping up every few months 4.6, 5.0, now 5.3. Her GFR is decreasing 54, 48, 42, 36 over the course of the last year
Patient wheels herself along on a wheeled walker- screams help constantly suffers from sundowning and agitation- despite all the meds on board.
- Amlopdipine 5mg qday
- Buspirone 7.5mg BID
- Citalopram 40mg qday
- Lorazepam 0.5mg BID PRN
- Ferrous Sulfate 325mg
- Memantine 10mg
- Olanzapine 15mg qday
- Seroquel 25mg am, 100mg at noon and HS
- Tacrolimus 1mg
- Trazodone 50mg HS
- Urosodiol 250 am 500pm
- Vitamin C and Vitamin D
Any suggestions how to help preserve her kidney function and bring down the K or is there something that could be causing it?
Any additional medications or adjustments that could be made to help with the sundowning?
This patient has polypharmacy with several medications that are inappropriate for a geriatric patient and a patient with dementia.
Antipsychotic medications are not indicated for dementia, because there will be a worsening of symptoms and an increase in the risk for delirium as is described in this patient. The only 2 medications that have some studies that potentially help a little with dementia with behavioral problems are Aripiprazole and Risperidone at low doses. Also, all of these medications metabolize in the kidney which could be probably the cause of worsening in her eGFR. At this point, I would recommend to D/C the following medication; Buspirone Lorazepam (tapered first) Olanzapine Seroquel After D/C of that medication you can start low dose of Aripiprazole only Also Citalopram should be reduced to 20 mg (max dose in geriatric population). After that, non-pharmacologic measures are the treatment of choice to prevent and treat delirium because the patient is on a memory care unit that could be ordered and applied. Tacrolimus increases potassium, but the necessity of continuing it should be discussed with the transplant specialist or hematologist.